Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 210, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 24, 2006, 5:19 PM CDT for Potter County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2006, 5:19 PM CDT (22:19 UTC)
- Expired
- Aug 24, 2006, 5:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Potter County, SD
The radar
The Aberdeen radar (KABR), 128 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 3:40 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3787 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:25 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 24, 3:25 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 325 PM CDT THU AUG 24 2006 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT SHORT RANGE MODELS DOING WELL WITH CURRENT SITUATION. NEAR TERM FOCUS IS ON TONIGHT AND CHANCES OF SEVERE CONVECTION. CURRENT SURFACE ANALYSIS DEPICTS SURFACE LOW APPROACHING THE MISSOURI RIVER WITH INVERTED TROUGH TO CENTRAL NORTH DAKOTA. WARM FRONT EXTENDS FROM CENTRAL SOUTH DAKOTA TO NEAR SIOUX FALLS. VERY HIGH DEW POINTS ESPECIALLY FOR THIS TIME OF YEAR ARE IN PLACE IN EASTERN SOUTH DAKOTA WITH VALUES IN THE UPPER 60S. LATEST LAPS ANALYSIS DEPICTS CAPE VALUES NEARING 4K J/KG WITH LIFTED INDEX VALUES GREATER THAN -9. AN UPPER WAVE IS MOVING TOWARD THE AREA WITH A PROGGED ARRIVAL TIME OF 00Z. AT THE SAME TIME JET EXIT REGION MOVES ACROSS THE AREA. EARLY CLOUD COVER INHIBITED TEMPERATURES OVER THIS AREA BUT HAVE RECENTLY CLEARED AND TEMPERATURES ARE CLIMBING QUICKLY. HAVE WATCH ISSUED UNTIL 9 PM CDT CURRENT GRIDS REFLECT THE CHANCE OF SEVERE THUNDERSTORM TONIGHT. BEHIND THE FRONT MUCH DRIER AIR IS MOVING INTO THE WEST. AS WESTERN UPPER RIDGE MOVES EAST. SURFACE HIGH PRESSURE SHOULD USHER IN WARM DRY CONDITIONS. .LONG TERM...MONDAY THROUGH THURSDAY EXTENDED TERM LOOKS TO BE DOMINATED BY UPPER RIDGING ACROSS THE CENTRAL US THROUGH THE BEGINNING OF THE PERIOD...WITH THE RIDGE PUSHING TO THE EAST BY LATER WED/THU TIMEFRAME. FOR NOW EXPECT CLEAR TO PARTLY CLOUDY SKIES WITH THE UPPER RIDGE IN PLACE MONDAY INTO TUESDAY. LATEST MODELS ARE ADVERTISING SOUTHWESTERLY FLOW ALOFT INTO WEDNESDAY AND THURSDAY...WITH A SHORTWAVE EJECTING INTO THE NORTHERN PLAINS LATE WED AND THU. LLJ LOOKS TO KICK IN WED NIGHT...WITH SFC LOW PRESSURE CENTERED ALONG THE WESTERN DAKOTAS. AREA OF LOW PRESSURE SHIFTS EAST INTO THURSDAY...WITH STRONG SOUTHERLY FLOW CONTINUING INTO THE EASTERN DAKOTAS/MINNESOTA. COULD SEE SOME SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM WED NIGHT AND AGAIN THU...BUT SLIGHTLY CONCERNED WITH HOW FAST THE UPPER RIDGE IS PUSHED EAST. THEREFORE WITH SOME TIMING ISSUES STILL BEING RESOLVED...HAVE LEFT THE FORECAST DRY FOR NOW. AS FOR TEMPERATURES...MADE LITTLE CHANGES WITH A WARM-UP EXPECTED THROUGH THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && KEEFE/ALBRECHT
Hazardous weather outlook, Aug 24, 5:55 AM CDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 555 AM CDT THU AUG 24 2006 SDZ033-035-045-048-251100- STANLEY-HUGHES-JONES-LYMAN- 555 AM CDT THU AUG 24 2006 /455 AM MDT THU AUG 24 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY TODAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH MIDNIGHT TONIGHT. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. AN ISOLATED TORNADO WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SDZ003>005-009-010-015>017-034-036-037-051-251100- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- SULLY-HYDE-HAND-BUFFALO- 555 AM CDT THU AUG 24 2006 /455 AM MDT THU AUG 24 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH MIDNIGHT TONIGHT. SOME STORMS MAY BE SEVERE...ESPECIALLY THIS AFTERNOON AND THIS EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. TORNADOS WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. MNZ039-046-SDZ006>008-011-018>023-251100- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 555 AM CDT THU AUG 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. SOME STORMS MAY BE SEVERE TODAY...ESPECIALLY THIS AFTERNOON AND THIS EVENING. THE SEVERE WEATHER THREATS TODAY INCLUDE LARGE HAIL...DAMAGING WINDS AND TORNADOS. LOCALLY HEAVY RAIN WILL BE POSSIBLE AS WELL...INCREASING THE THREAT FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...ESPECIALLY AFTER 3 PM. KNUTSVIG
In the hours before
Local storm report, Aug 24, 4:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
441 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL HERREID 45.84N 100.07W
08/24/2006 E1.25 INCH CAMPBELL SD TRAINED SPOTTER
&&
GNLocal storm report, Aug 24, 4:43 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
443 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TORNADO 6 NE ONIDA 44.77N 99.98W
08/24/2006 SULLY SD LAW ENFORCEMENT
&&
GNLocal storm report, Aug 24, 5:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
500 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 5 NW EUREKA 45.82N 99.70W
08/24/2006 E0.88 INCH MCPHERSON SD PUBLIC
&&
GNLocal storm report, Aug 24, 5:09 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
509 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 2 NNE HERREID 45.86N 100.06W
08/24/2006 E0.88 INCH CAMPBELL SD TRAINED SPOTTER
WIND GUSTS OF 70 MPH ALSO REPORTED.
&&
GNLocal storm report, Aug 24, 5:13 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
513 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TORNADO 16 NNW HIGHMORE 44.73N 99.56W
08/24/2006 HYDE SD LAW ENFORCEMENT
&&
GNLocal storm report, Aug 24, 5:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
519 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 2 N HOVEN 45.27N 99.78W
08/24/2006 E1.00 INCH WALWORTH SD TRAINED SPOTTER
&&
GNThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:28 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 62 min |
| Aug 24, 3:41 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 49 min |
| Aug 24, 4:40 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 35 min |
| Aug 24, 4:58 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 62 min |
| Aug 24, 5:02 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 28 min |
| Aug 24, 5:34 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 41 min |
| Aug 24, 6:20 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 25 min |
| Aug 24, 6:51 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 22 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.